Kentucky, 2001

Hail and Damaging Winds in Kentucky, June 4, 2001

June 4, 2001 · NWS LMK · 20 events in 14 counties and zones

Trees and power lines were downed by thunderstorm winds over much of Central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees and power lines were downed by thunderstorm winds over much of Central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 4, 2:45 AM EST, 10 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 2:45 AM EST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 AM EDT MON JUN 4 2001

MAIN FORECAST PROBLEM THIS MORNING IS CHANCES OF
SHOWERS/THUNDERSTORMS THROUGH THE TUESDAY.

MCS THAT DEVELOP OVER NORTHWEST MO EARLIER IN THE NIGHT HAS BEEN
EXPANDING WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING SOUTHEAST
ACROSS STL INTO SOUTHWEST INDIANA. THESE STORMS ARE NORTH OF WARM
FRONT BOUNDARY THAT LAY FROM WESTERN MISSOURI INTO SOUTHWEST
TENNESSEE AT 07Z. 850-300 MB THICKNESS TAKES MCS SOUTHEAST TOWARD
CENTRAL KY AND SOUTHERN IN DURING REST OF NIGHT AND INTO MORNING
HOURS TODAY. THIS CONSISTENT WITH PRECIPITATION PATTERN ON
ETA/MESOETA. ETA ALSO HANDLING LOW LEVEL JET IN PLAINS WELL SO WILL
LEAN TOWARD ETA FOR FORECAST.

BEST RH...UPWARD MOTION AND UPPER DIVERGENCE ALL INDICATE BEST
CHANCE FOR RAIN WILL BE WITH THE MCS HEADING TOWARD KY THIS MORNING.
WILL KEEP POPS HIGH FOR THIS MORNING.

HOWEVER RH DRIES OUT SOME THIS AFTERNOON. WARM FRONT WILL MAKE ONLY
SLOW PROGRESS NORTH TODAY...AND MCS SHOULD PREVENT MUCH NORTHWARD
MOVEMENT TODAY. HOWEVER WITH FRONT TO THE SOUTH WILL KEEP A CHANCE
IN FORECAST FOR THIS AFTERNOON.

SOUTHERLY FLOW ACROSS PLAINS AND MISSISSIPPI VALLEY WILL FORCE WARM
FRONT NORTH THIS AFTERNOON AND TONIGHT BUT FARTHER SOUTHEAST THE
FRONT SHOULD STILL REMAIN IN VICINITY OF KY INTO TONIGHT. THUS
ALTHOUGH CHANCES WILL BE LOWER...WILL HAVE TO KEEP CHANCE OF
SHOWERS/ THUNDERSTORMS IN FORECAST...ESPECIALLY WITH TIME SECTIONS
SHOWING ANOTHER AREA OF UPWARD MOTION OVER AREA LATE TONIGHT AND
INTO TUESDAY.

AS FRONT MOVES NORTH OF FA ON TUESDAY...WILL HAVE TO KEEP CHANCE OF
THUNDERSTORMS ACROSS FA...DEVELOPING IN VERY WARM...MOIST AND
UNSTABLE AIR.

WITH MCS MOVING SOUTHEAST AND SKIES MOSTLY CLOUDY WILL KEEP TEMPS
CLOSER TO AVN MOS FOR TODAY AND TUESDAY AND A LITTLE LOWER THAN
GUIDANCE FOR TONIGHT...AS FRONT WILL BE SLOWER TO MOVE TO THE
NORTH.

.SDF...NONE.
SCHOLZ

In the hours before

Special weather statement, Jun 4, 10:30 AM EST, 2 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT MON JUN 4 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA THIS AFTERNOON.

A WARM FRONT WILL SLOWLY PUSH NORTH INTO KENTUCKY THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP BOTH AHEAD OF THE FRONT AS IT
PUSHES NORTH AND SOUTH OF THE FRONT IN THE WARM AND UNSTABLE AIR.
SOME OF THE STORMS MAY BECOME SEVERE.

THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS AFTE4RNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 4, 1:25 PM EST
Where
Ohio County, Hartford
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -86.917

Thunderstorm Wind, Grayson

When
June 4, 1:45 PM EST
Where
Grayson County, Caneyville
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -86.500

Thunderstorm Wind, Butler

When
June 4, 2:00 PM EST
Where
Butler County, Morgantown
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -86.700

Thunderstorm Wind, Hardin

When
June 4, 2:20 PM EST
Where
Hardin County, Sonora
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -85.900

Hail, Hardin

When
June 4, 2:20 PM EST
Where
Hardin County, Sonora
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -85.900

Thunderstorm Wind, Grayson

When
June 4, 2:23 PM EST
Where
Grayson County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.467, -86.350

Hail, Hart

When
June 4, 2:31 PM EST
Where
Hart County, Bonnieville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -85.917

Thunderstorm Wind, Larue

When
June 4, 2:35 PM EST
Where
Larue County, Hodgenville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -85.750

Hail, Taylor

When
June 4, 3:00 PM EST
Where
Taylor County, Saloma
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -85.400

Thunderstorm Wind, Taylor

When
June 4, 3:00 PM EST
Where
Taylor County, Saloma
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -85.400

Thunderstorm Wind, Marion

When
June 4, 3:00 PM EST
Where
Marion County, Lebanon
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -85.250

Thunderstorm Wind, Barren

When
June 4, 3:15 PM EST
Where
Barren County, Glasgow
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -85.900

Hail, Boyle

When
June 4, 3:15 PM EST
Where
Boyle County, Forkland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -84.983

Thunderstorm Wind, Hart

When
June 4, 3:20 PM EST
Where
Hart County, Bonnieville
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -85.917

Hail, Lincoln

When
June 4, 3:32 PM EST
Where
Lincoln County, Stanford
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.533, -84.667

Thunderstorm Wind, Adair

When
June 4, 3:32 PM EST
Where
Adair County, Columbia
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -85.300

Thunderstorm Wind, Adair

When
June 4, 3:40 PM EST
Where
Adair County, Columbia
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -85.300

Hail, Casey

When
June 4, 3:45 PM EST
Where
Casey County, Clementsville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -85.100

Thunderstorm Wind, Russell

When
June 4, 4:10 PM EST
Where
Russell County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.983, -85.050

Thunderstorm Wind, Adair

When
June 4, 4:10 PM EST
Where
Adair County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -85.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249993, 5249994, 5249995, 5250068, 5250069, 5250070, 5250071, 5250072, 5250073, 5250074, 5250075, 5250076, 5250077, 5250078, 5250079, 5250080, 5250081, 5250082, 5250083, 5250084.